Pennsylvania, 2009

Ice Storm in Pennsylvania, December 25, 2009

December 25, 2009 · NWS PBZ · 8 events in 8 counties and zones

A strong storm system moving across the Great Lakes produced a period of freezing rain across Garrett county Maryland, the ridges of northern West Virginia and western Pennsylvania, and along the Interstate 80 corridor of northern Pennsylvania. Ice accumulations ranged from one quarter to one half inch.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong storm system moving across the Great Lakes produced a period of freezing rain across Garrett county Maryland, the ridges of northern West Virginia and western Pennsylvania, and along the Interstate 80 corridor of northern Pennsylvania. Ice accumulations ranged from one quarter to one half inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 25, 1:56 AM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Dec 25, 1:56 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
156 AM EST FRI DEC 25 2009

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM, MOVING NORTHWARD THROUGH THE MIDWEST,
WILL PUSH FREEZING RAIN AND RAIN INTO THE AREA THIS CHRISTMAS DAY.
COLDER AIR WILL MOVE IN FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
WATCHING TEMPS CLOSELY AND CONFIDENCE IN WIDESPREAD FREEZING RAIN
EVENT IS DWINDLING. TEMPERATURES CONTINUE TO RISE UNDER STRONG WAA
AROUND STACKED SYSTEM ROTATING NORTHWARD ACROSS THE MIDWEST. NOT
ONLY ARE SFC TEMPERATURES WARMING, BUT IT WILL TAKE A WHILE FOR
RAIN TO START REACHING THE GROUND AS LOW REMAINS WELL WEST OF THE
AREA AND ATMOSPHERE IS DRY.

DUE TO INITIAL GROUND COLDNESS AND SURFACE LAYER DRYNESS, EXPECT
TO SEE WET BULBING OCCURING AT THE ONSET OF PRECIP, WHICH WILL
DROP TEMPS A FEW DEGREES. WILL LEAVE THE ADVISORY AS IS FOR THIS
MORNING, BUT THE EVENT MAY BE MORE LOCALIZED.

SECOND CONCERN IS SPEED OF WIND GUSTS IN DOWN SLOPE AREAS
IMMEDIATELY WEST OF THE APPALACHIAN MOUNTAIN RIDGES. HAVE ISSUED A
WIND ADVISORY FOR TODAY FOR THE HIGHEST RIDGES AS NOT ONLY IS THE
WINDS JUST ABOVE THE SFC SCREAMING, BUT THERE IS A STRONG
POSSIBILITY FOR THE PREVIOUSLY MENTIONED DOWN-SLOPING.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
JUDGING FROM RECENT SREF MODEL OUTPUT...EXPECT THE COLD FRONT TO
MOVE THROUGH TONIGHT. THE RESULTING COOL DOWN WILL CHANGE
PRECIPITATION TO ALL SNOW BY LATE SATURDAY NIGHT. THE PROBLEM WITH
PRECIP TONIGHT IS THE LACK OF MID AND UL MOISTURE WHICH WILL NOT
ALLOW FOR ICE TO DROP INTO THE LOWER LEVELS...THUS PREVENTING AN
ATMOSPHERE CONDUCIVE TO SNOW MAKING. HAVE PUT IN A MENTION OF
FREEZING DRIZZLE LATE TONIGHT. THIS WILL HAVE TO BE LOOKED AT
MORE CLOSELY ON A LATER PACKAGE.

FORECASTED TEMPERATURES USING A BLEND OF RECENT SREF MODEL OUTPUT
AND GFS MOS.

WITH UL REMAINING WEST OF THE AREA THIS WEEKEND EXPECT A BREAK IN
PRECIP SATURDAY AND THROUGH THE FIRST HALF OF SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPPER LEVEL LOW OVER THE LOWER GREAT LAKES WILL MOVE INTO NEW
ENGLAND BY TUESDAY. PERSISTENT LOW LEVEL NORTHWEST FLOW AND COLD AIR
INSTABILITY WILL CONTINUE TO GENERATE SCATTERED SNOW SHOWERS THROUGH
EARLY TUESDAY.

SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION LATE TUESDAY AND
WEDNESDAY BRINGING DRY WEATHER. A LOW PRESSURE SYSTEM OVER THE
SOUTHEASTERN STATES WILL BRING MOISTURE AND A CHANCE OF SNOW SHOWERS
TO THE NORTHERN WEST VIRGINIA/WESTERN MARYLAND MOUNTAINS THURSDAY.

CLOUD COVER WILL HOLD DAYTIME TEMPERATURES DOWN TO FEW DEGREES BELOW
NORMAL THROUGH THE EXTENDED PERIOD.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
A POTENT LOW PRESSURE SYSTEM WILL LIFT NORTHWARD ACROSS THE MISSOURI
VALLEY OVERNIGHT...WITH AN OCCLUDED FRONT CROSSING THE AREA LATE
TODAY AND TONIGHT. INITIAL PRECIP IS GRADUALLY WORKING ITS WAY
INTO THE OHIO VALLEY. THINK PRECIP WILL BEGIN AT ZZV BY 12-13Z...
TO SOUTHWEST PA BY 14-15Z...AND TO FKL/DUJ BY 16-17Z. WITH SURFACE
TEMPERATURES WARMING INTO THE MID/UPPER 30S FROM ZZV TO HLG/MGW...
PRECIP WILL REMAIN RAIN THERE. FURTHER NORTH...TEMPERATURES ARE
HOVERING AROUND FREEZING...AND WITH WET BULB EFFECTS...SOME BRIEF
FZRA IS PSBL FOR BVI/PIT/AGC/LBE AT ONSET FOR AN HOUR OR TWO BEFORE
CHANGING TO RAIN. FOR FKL/DUJ...COLDER AIR WILL HANG ON LONGER...SO
WILL USE FZRA FOR 3-4 HOURS...CHANGING TO RAIN THIS AFTN. WINDS
ALOFT WILL INCREASE BY MORNING TO 50-60KT AT 2000 FT...SO WILL USE
LOW LEVEL WIND SHEAR FOR ALL PORTS THROUGH THIS EVENING. SE SURFACE
WINDS OF 10-15 KT WILL PREVAIL THROUGH THE OVERNIGHT INCREASING TO
15-20KT WITH GUSTS TO 30 KT THIS AFTN. MVFR/AREAS OF IFR WILL
PREVAIL WITH THE PRECIP TODAY INTO THIS EVENING...WITH LOWER CLOUDS
PERSISTING THROUGH FRIDAY. WITH JUST MAINLY LOWER CLOUDS TNGT/EARLY
FRIDAY...THINK MOST OF THE PRECIP WILL BE LIGHT SNOW SHOWERS AND
DRIZZLE/FREEZING DRIZZLE OVERNIGHT FRIDAY NIGHT.

FOR SATURDAY...THINK MOST AREAS WILL REMAIN DRY AS THE REGION WILL
BE IN THE DRY SLOT BETWEEN THE SURFACE FRONT TO THE EAST...AND
THE PARENT UPPER LOW ACROSS THE MIDWEST. HOWEVER...MAINLY MVFR
CIGS WILL REMAIN. FOR SUNDAY/MONDAY...THE UPPER LOW WILL EJECT
EAST ACROSS THE AREA...WITH SNOW SHOWERS/RESTRICTIONS. CONDITIONS
MAY IMPROVE TUESDAY AS THE LOW IS PROGGED TO EJECT EAST INTO
THE CANADIAN MARITIMES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 4 PM EST
     THIS AFTERNOON FOR MDZ001.
OH...WINTER WEATHER ADVISORY FROM 6 AM TO 10 AM EST THIS MORNING
     FOR OHZ040-041-050.
PA...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 4 PM EST
     THIS AFTERNOON FOR PAZ008-009-015-016-023.
     WINTER WEATHER ADVISORY FROM 6 AM TO 10 AM EST THIS MORNING
     FOR PAZ029-031.
     WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO NOON EST
     TODAY FOR PAZ007-013-014-020>022-030-032.
WV...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 4 PM EST
     THIS AFTERNOON FOR WVZ041.
     WINTER WEATHER ADVISORY FROM 6 AM TO 10 AM EST THIS MORNING
     FOR WVZ001>003.
     WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO NOON EST
     TODAY FOR WVZ023.

&&
Hazardous weather outlook, Dec 25, 3:56 AM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 AM EST FRI DEC 25 2009

PAZ008-009-015-016-023-260900-
VENANGO-FOREST-CLARION-JEFFERSON PA-INDIANA-
356 AM EST FRI DEC 25 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

FREEZING RAIN IS POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007-013-014-020>022-260900-
MERCER-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-
356 AM EST FRI DEC 25 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

FREEZING RAIN IS POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ041-050-PAZ029-031-WVZ001>003-260900-
COLUMBIANA-JEFFERSON OH-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-
356 AM EST FRI DEC 25 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

FREEZING RAIN IS POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ021-022-260900-
MARION-MONONGALIA-
356 AM EST FRI DEC 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039-048-049-057>059-068-069-WVZ004-012-260900-
TUSCARAWAS-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-
MONROE-MARSHALL-WETZEL-
356 AM EST FRI DEC 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ040-260900-
CARROLL-
356 AM EST FRI DEC 25 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

FREEZING RAIN IS POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ041-260900-
GARRETT-TUCKER-
356 AM EST FRI DEC 25 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

FREEZING RAIN AND WIND GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ030-032-WVZ023-260900-
WESTMORELAND-FAYETTE-PRESTON-
356 AM EST FRI DEC 25 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

FREEZING RAIN AND WIND GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 ice storm. Local standard time, as filed.

Ice Storm, Westmoreland

When
December 25, 5:00 AM EST to 3:00 PM EST
Where
Westmoreland forecast zone
Reported by
Trained Spotter

Ice Storm, Fayette

When
December 25, 6:00 AM EST to 2:00 PM EST
Where
Fayette forecast zone
Reported by
Trained Spotter

Ice Storm, Armstrong

When
December 25, 6:00 AM EST to 4:00 PM EST
Where
Armstrong forecast zone
Reported by
COOP Observer
Coordinates
40.812, -79.464 (the zone’s center; the record gives no point)

Ice Storm, Indiana

When
December 25, 6:00 AM EST to 4:00 PM EST
Where
Indiana forecast zone
Reported by
Trained Spotter

Ice Storm, Venango

When
December 25, 7:00 AM EST to 4:00 PM EST
Where
Venango forecast zone
Reported by
Trained Spotter
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Ice Storm, Forest

When
December 25, 7:00 AM EST to 4:00 PM EST
Where
Forest forecast zone
Reported by
Trained Spotter
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

Ice Storm, Clarion

When
December 25, 7:00 AM EST to 4:00 PM EST
Where
Clarion forecast zone
Reported by
Broadcast Media
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Ice Storm, Jefferson

When
December 25, 7:00 AM EST to 4:00 PM EST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206653, 206652, 206656, 206657, 206654, 206655, 206658, 206659.